Categories

Lyell Syndrome Symptoms and Treatment

What is it ?

Lyell’s syndrome is an acute, rare and serious disease, most often caused by a drug allergy. It is characterized by the destruction and the sudden detachment of the superficial layer of the skin (epidermis) and the mucous membranes (epithelium) over a large part of the body. The toxic epidermal necrolysis (NET) designation includes Lyell syndrome and Stevens-Johnson syndrome (SJS), which correspond to different degrees of the same pathology: Lyell syndrome is referred to as necrolysis 30% of body surface area and Stevens-Johnson syndrome (SJS) when less than 10%. Note that scientists tend to adopt a unique terminology: SJSTEN or epidermal necrolysis. The disease is extremely rare: its global impact is 1 to 2 cases per million inhabitants per year. In France, about 120 cases are registered each year.

 

Symptoms of Lyell Syndrome

The cutaneous involvement occurs suddenly from 5 to 10 days after taking the imputable drug. The neologism “necrolysis” combining “necrosis” and “detachment” is explicit: the epidermis necroses over its entire thickness, then detaches from the dermis. The first symptoms are a fever and a rash on the face and upper trunk, which directs the diagnosis on the chickenpox track, before the epidermis comes off as vesicles (bullous dermatitis or Nikolski sign). At the slightest friction, it comes off and leaves the dermis alive and oozing. The mucous membranes of the mouth, eyes, genitals and anus are also affected in the vast majority of cases. In the most severe cases, the lesions can also reach organs of the respiratory tract and the digestive tract.

The origins of the disease

Lyell’s syndrome is most often caused by an allergy to a drug, more rarely an infection or a bone marrow transplant. It should be noted that his cause remains undetermined or uncertain in a quarter to a third of cases. The number of drugs involved is important, but only a dozen of them are responsible for the majority of cases of epidermal necrolysis: allopurinol, anti-infectious sulfonamides, nevirapine, carbamazepine, lamotrigine, phenobarbital, phenytoin, non-steroidal anti-inflammatory drugs derived from oxicam. Genetic, immunological and viral factors may also be involved. Lyell’s syndrome is most often caused by an allergy to a drug, more rarely an infection or a bone marrow transplant. It should be noted that his cause remains undetermined or uncertain in a quarter to a third of cases. The number of drugs involved is important, but only a dozen of them are responsible for the majority of cases of epidermal necrolysis: allopurinol, anti-infectious sulfonamides, nevirapine, carbamazepine, lamotrigine, phenobarbital, phenytoin, non-steroidal anti-inflammatory drugs derived from oxicam. Genetic, immunological and viral factors could also come into play. Lamotrigine, phenobarbital, phenytoin, and non-steroidal anti-inflammatory drugs derived from oxicam. Genetic, immunological and viral factors could also come into play. Lamotrigine, phenobarbital, phenytoin, and non-steroidal anti-inflammatory drugs derived from oxicam. Genetic, immunological and viral factors could also come into play.

 

 Risk factors for Lyell Syndrome

Women are slightly more at risk of toxic epidermal necrolysis and people with AIDS are 10 to 100 times more likely than the rest of the population.

Prevention and treatment of Lyell Syndrome

When epidermal necrolysis is suspected, hospitalization as quickly as possible is required in an intensive care unit for severe burns. Because the clinical picture, complications and risks are identical to those related to second degree burns: kidney failure, heart disorders, infections … They are life-threatening while the epidermis regenerates, from 15 to 21 days. The treatment is based on the identification and discontinuation of the drug in question, strict asepsis, intravenous rehydration and the treatment of infections with antibiotics.

The affected person may be immersed in an artificial coma when the pain becomes too intolerable. Thanks to improved resuscitation care, the lethality of the disease has decreased and now stands at around 20%.

Recent Pot

Leave a Reply

Your email address will not be published. Required fields are marked *

Mediologiest © 2018
Please ask your doctor before taking any of the drugs mentioned in the articles or starting any exercise.
We are just providing the research which are publish in revelant medical magezines. We'll not responisble for any kind of sideffects of any of the mentioned durgs.
Frontier Theme